Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Postmenopausal osteoporosis of spine, taking medicine , stopped. Rib fractures. Why is she getting fractures?

My mother was diagnosed with postmenopausal osteoporosis of the spine several years ago and was prescribed Fosamax. She was on the medication for 12 years and it was just recently discontinued when she changed health care providers. In the last two years, she has had 3 spontaneous rib fractures at 6th-8th rib level, posterior, two on one side and one on the other. She is now being told that her bones are very brittle and she is at high risk for continuing fractures. These are very painful and debilitating. Why is she getting these fractures when the medication was supposed to prevent them?
Asked On : Fri, 1 Mar 2013
Answers:  1 Views:  116
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response
Due to severe osteoporosis and possibility of having osteomalacia bones become more brittle leading to Pathological fracture.
This is entirely due to osteoporosis due to depletion of estrogen during menopausal stage.
Consult gynaec and she may prescribe some estrogen medicine.
Give her calcium, Vitamin A ans D supplements.
Parathormone therapy can be given if your orthopedic surgeon thinks it proper.
Ok and take care.
Answered: Sat, 24 Aug 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor